Alert archive / Montana / Tornado Warnings in 2011
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 29, 2011, 8:11 PM MDT for Daniels County, Valley County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2011, 8:11 PM MDT (02:11 UTC)
- Expired
- Jun 29, 2011, 8:34 PM MDT
- In force
- 23 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Daniels County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 84 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:46 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 29, 7:03 PM MDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
297
WFUS55 KGGW 300211
TORGGW
MTC019-105-300315-
/O.NEW.KGGW.TO.W.0003.110630T0211Z-110630T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
811 PM MDT WED JUN 29 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
* UNTIL 915 PM MDT.
* AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH
OF OPHEIM...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
OPHEIM...RICHLAND AND PEERLESS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING
FOR NORTHEAST MONTANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEAST MONTANA.
&&
LAT...LON 4900 10579 4875 10551 4858 10628 4876 10655
4901 10625
TIME...MOT...LOC 0211Z 229DEG 26KT 4871 10631
$$
SCT
WEATHER.GOV/GLASGOW1 follow-up statement
492
WWUS55 KGGW 300234
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
834 PM MDT WED JUN 29 2011
MTC019-105-300244-
/O.CAN.KGGW.TO.W.0003.000000T0000Z-110630T0315Z/
DANIELS-VALLEY-
834 PM MDT WED JUN 29 2011
...THE TORNADO WARNING FOR NORTHEASTERN VALLEY AND NORTHWESTERN
DANIELS COUNTIES IS CANCELLED...
AT 832 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING
FOR NORTHEAST MONTANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEAST MONTANA.
LAT...LON 4900 10579 4875 10551 4858 10628 4876 10655
4901 10625
TIME...MOT...LOC 0234Z 229DEG 26KT 4882 10612
$$
SCT
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:32 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 3:32 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 332 PM MDT WED JUN 29 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... STRONG UPPER HIGH CENTER OVER N TX RIDGING INTO E MT BRINGING THE FIRST 90S OF THE SUMMER TO MUCH OF THE AREA. THE HEAT TO BE SHORT- LIVED. THE AIRMASS IS MOIST AND UNSTABLE. MOST OF THE MOISTURE IS AT MID-/HIGH LEVELS...HOWEVER THERE HAS BEEN MOISTURE ADVECTION FROM THE S-SE AT LOWER LEVELS WITH DEW POINTS IN THE 60S. UPPER LOW CENTER WEAKENING AND OPENING TO A TROUGH AS IT MOVES NE THRU NV THIS AFTERNOON. WATER VAPOR CHANNEL SHOWS A MODEST MOISTURE STREAM INTO MT FROM THIS...WITH STRONG THUNDERSTORMS OVER THE SW-W MOUNTAINS OF MT. THERE IS A COLD FRONT WITH THIS...BUT NOT VERY DISTINCT YET. THE COLD FRONT WILL BECOME BETTER ORGANIZED AS IT MOVES INTO OUR W THIS EVE. UPPER LEVEL SUPPORT MODEST THOUGH AS MODELS HAVE THE PRIMARY PART OS THE SYSTEM MOVING TO OUR S. WITH VERY HIGH CONVECTIVE TEMPS...EXPECT THE STORMS FROM THE MOUNTAINS TO BE THE THUNDERSTORMS IN OUR AREA THIS EVE. 0-6KM SHEAR OVER 40 KT...PRECIP WATER UP TO 1.2. WITH MOST OF THE MOISTURE MID-HIGH LEVEL/VERY DRY BELOW...AND FAVORABLE POSITION OF 80KT JET...GOOD POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WIND. THE AIRMASS IS TOO HOT FOR HAIL. MODEL QPF RANGES FROM LOW TO NONE AND APPEARS TOO DRY. .SLIGHT RISK OF SEVERE PER SWODY1 IN OUR W HALF OF CWA LOOKS GOOD. COOL ADVECTION FROM THE W STARTS IN STRONGLY LATE TONIGHT AND THU MORN. MODELS INDICATE 850 MB WINDS INCREASE TO AS MUCH AS 40 KT. MODELS ALSO SHOW A POTENTIAL SHORT WINDOW WHERE THIS COULD MIX TO THE SURFACE...SO MAY NEED A LAKE WIND ADVISORY EARLY THU MORN. POST-FRONTAL SCATTERED THUNDERSTORMS THU IN AIRMASS THAT IS STILL SOMEWHAT MOIST AND UNSTABLE WITH A SHORTWAVE MOVING ACROSS THE AREA. LOTS OF DRYING FRI WITH MORE SUNSHINE INDICATED AS A DEEP W FLOW DEVELOPS. MAY BE NEAR LAKE WIND ADVISORY CRITERIA AGAIN. SIMONSEN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE MODELS CONTINUE TO KEEP THE WESTERN STATES UNDER ZONAL FLOW OR AN UPPER RIDGE THROUGH THE END OF THE EXTENDED FORECAST. AS A RESULT THE AIRMASS OVER MONTANA WILL BECOME LESS MOIST DURING THIS TIME AND TEMPERATURES WILL RISE. AN UPPER LOW AND ASSOCIATED TROUGH OVER THE GULF OF ALASKA WILL SAG SOUTHWARD OFFSHORE OF BRITISH COLUMBIA THIS WEEKEND. BY SUNDAY THE MODELS BEGIN TO DIFFER ON THE TIMING AND PLACEMENT OF SHORTWAVE ENERGY THAT IS GENERATED FROM THE LONGWAVE TROUGH NEAR THE PACIFIC NORTHWEST. ONE TRACKS THE ENERGY ACROSS THE CANADIAN PRAIRIE...ANOTHER KEEPS IT WELL TO THE SOUTH OF THE WARNING AREA. CONFIDENCE HAS INCREASED THAT THIS FEATURE WILL RESULT IN CONVECTIVE ACTIVITY BETWEEN SUNDAY NIGHT AND EARLY TUESDAY MORNING BUT CONFIDENCE REMAINS LOW ON PLACEMENT. THEREFORE THE MENTION OF SHOWERS AND THUNDERSTORMS WERE OMITTED. THIS FEATURE WILL NEED TO CONTINUE BEING MONITORED. AES && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHEAST MONTANA. THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST AND SOUTH-CENTRAL PORTIONS OF THE STATE THIS AFTERNOON WILL SPREAD EASTWARD TO EASTERN MONTANA THIS EVENING. ALTHOUGH RAIN SHOWERS AND HAIL WILL BE POSSIBLE WITH THESE THUNDERSTORMS...THE MAIN CONCERN WILL BE STRONGER WINDS. SHOULD A STORM DEVELOP AND PASS NEAR A TERMINAL SITE WINDS MAY BECOME GUSTY AND ERRATIC. AES && .HYDROLOGY... THE RECENT STRETCH OF WARMER AND DRIER WEATHER HAS HELPED THE CREEKS AND STREAMS IN NORTHEAST MONTANA TO RECEDE AND REMAIN WITHIN THEIR BANKS. THE MUSSELSHELL AND MILK RIVER ARE STILL RUNNING HIGH BUT ARE NO LONGER FLOODING. A FEW LOCATIONS ON THE MISSOURI RIVER DOWNSTREAM OF THE FORT PECK DAM ARE STILL EXPERIENCING IMPACTS FROM FLOODING. THE USACE HAS REDUCED THE AMOUNT OF WATER RELEASED AND IS CURRENTLY HOLDING STEADY AT 55000 CFS. THE GAUGE AT WOLF POINT ON THE MISSOURI RIVER IS EXPECTED FALL BELOW FLOOD STAGE BY THIS WEEKEND. AES && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 4:02 PM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 402 PM MDT WED JUN 29 2011 MTZ016-017-021-022-059>061-302215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ020-023-024-062-302215- WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 29, 7:46 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
746 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL GLASGOW 48.20N 106.64W
06/29/2011 E1.50 INCH VALLEY MT NWS EMPLOYEE
ESTIMATED 1 1/2 INCH HAIL.
&&
RMETZGERLocal storm report, Jun 29, 7:48 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 6 W GLASGOW 48.20N 106.77W
06/29/2011 E2.00 INCH VALLEY MT PUBLIC
ESTIMATED 2 INCH HAIL.
&&
RMETZGERLocal storm report, Jun 29, 7:51 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
751 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL GLASGOW 48.20N 106.64W
06/29/2011 M2.00 INCH VALLEY MT OFFICIAL NWS OBS
MEASURED 2 1/4 INCH HAIL AT THE OFFICE.
&&
RMETZGERLocal storm report, Jun 29, 7:58 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
758 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL GLASGOW 48.20N 106.64W
06/29/2011 E1.75 INCH VALLEY MT NWS EMPLOYEE
ESTIMATED 1 3/4 INCH HAIL AND 65 MPH WIND.
0753 PM HAIL GLASGOW 48.20N 106.64W
06/29/2011 E1.75 INCH VALLEY MT NWS EMPLOYEE
GOLF BALL HAIL REPORTED BY NWS EMPLOYEE.
&&
RMETZGERLocal storm report, Jun 29, 8:03 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 SSW GLASGOW 48.19N 106.64W
06/29/2011 E1.75 INCH VALLEY MT TRAINED SPOTTER
GOLF BALL SIZE HAIL. SMALL TREE LIMBS DOWN EST 50-60 MPH
WINDS.
0740 PM HAIL NE GLASGOW 48.20N 106.63W
06/29/2011 E2.00 INCH VALLEY MT TRAINED SPOTTER
2 INCH HAIL REPORTED BY A TRAINED SPOTTER.
&&
RMETZGERSpecial weather statement, Jun 29, 8:09 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
809 PM MDT WED JUN 29 2011
MTZ017-020-022-023-300300-
GARFIELD-MCCONE-ROOSEVELT-VALLEY-
809 PM MDT WED JUN 29 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 900 PM MDT.
AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES NORTH OF NASHUA TO 9 MILES SOUTHWEST OF THE PINES REC AREA
TO BRUSETT...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WOLF POINT...FORT
PECK...NASHUA...ROCK CREEK REC AREA...FRAZER...NELSON CREEK REC AREA
AND VIDA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4825 10512 4765 10556 4729 10629 4736 10753
4773 10680 4834 10637
TIME...MOT...LOC 0207Z 275DEG 37KT 4825 10629 4772 10666
4741 10728
SCHNETZLER
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:00 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 60 min |
| Jun 29, 6:16 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 59 min |
| Jun 29, 6:32 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 58 min |
| Jun 29, 6:46 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 59 min |
| Jun 29, 6:54 PM MDT | Tornado Warning | GGW | Phillips, Valley | 36 min |
| Jun 29, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 39 min |
| Jun 29, 7:14 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 35 min |
| Jun 29, 7:14 PM MDT | Tornado Warning | GGW | Valley | 44 min |
| Jun 29, 7:23 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 67 min |
| Jun 29, 7:43 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 53 min |
| Jun 29, 8:09 PM MDT | Special Weather Statement | GGW | McCone | 51 min |
| Jun 29, 8:23 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 52 min |
| Jun 29, 9:01 PM MDT | Special Weather Statement | GGW | McCone | 59 min |
| Jun 29, 9:07 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 53 min |
| Jun 29, 9:22 PM MDT | Tornado Warning | GGW | Daniels, Roosevelt, Sheridan | 40 min |
| Jun 29, 9:52 PM MDT | Special Weather Statement | GGW | 53 min | |
| Jun 29, 9:56 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 49 min |
| Jun 29, 9:57 PM MDT | Special Weather Statement | GGW | Dawson, Richland, Roosevelt | 63 min |
Nearby
Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.